Hilbert series of the Grassmannian and k-Narayana numbers

Lukas Braun 1
  • 1 Mathematisches Institut, Universität Tübingen, 72076, Tübingen, Germany


We compute the Hilbert series of the complex Grassmannian using invariant theoretic methods. This is made possible by showing that the denominator of the q-Hilbert series is a Vandermonde-like determinant. We show that the h-polynomial of the Grassmannian coincides with the k-Narayana polynomial. A simplified formula for the h-polynomial of Schubert varieties is given. Finally, we use a generalized hypergeometric Euler transform to find simplified formulae for the k-Narayana numbers, i.e. the h-polynomial of the Grassmannian.

If the inline PDF is not rendering correctly, you can download the PDF file here.

  • [1] J. Berman, P. Köhler: Cardinalities of finite distributive lattices. Mitt. Math. Sem. Giessen 121 (1976) 103–124.

  • [2] J.V. Chipalkatti: Notes on Grassmannians and Schubert varieties. Queen’s Papers in Pure and Applied Mathematics 13 (119) (2000).

  • [3] H. Derksen, G. Kemper: Computational invariant theory. Springer (2015).

  • [4] S.R. Ghorpade: Note on Hodge’s postulation formula for Schubert varieties. In: Lecture Notes in Pure and Applied Mathematics. Marcel Dekker, New York (2001) 211–220.

  • [5] B.H. Gross, N.R. Wallach: On the Hilbert polynomials and Hilbert series of homogeneous projective varieties. Arithmetic geometry and automorphic forms 19 (2011) 253–263.

  • [6] W.V.D. Hodge: A note on k-connexes. In: Mathematical Proceedings of the Cambridge Philosophical Society. Cambridge University Press (1942) 129–143.

  • [7] W.V.D Hodge: Some enumerative results in the theory of forms. In: Mathematical Proceedings of the Cambridge Philosophical Society. Cambridge University Press (1943) 22–30.

  • [8] W.V.D. Hodge, D. Pedoe: Methods of algebraic geometry, Volume 2. Cambridge University Press (1952).

  • [9] V. Lakshmibai, J. Brown: The Grassmannian Variety: Geometric and Representation-theoretic Aspects. Springer (2015).

  • [10] D.E. Littlewood: On the number of terms in a simple algebraic form. In: Mathematical Proceedings of the Cambridge Philosophical Society. Cambridge University Press (1942) 394–396.

  • [11] P.A. MacMahon: Combinatory analysis. Cambridge University Press (1916).

  • [12] R. Maier: A generalization of Euler’s hypergeometric transformation. Transactions of the American Mathematical Society 358 (1) (2006) 39–57.

  • [13] A.R. Miller, R.B. Paris: Euler-type transformations for the generalized hypergeometric function r+2 Fr+1(x). Zeitschrift für angewandte Mathematik und Physik 62 (1) (2011) 31–45.

  • [14] A.R. Miller, R.B. Paris: Transformation formulas for the generalized hypergeometric function with integral parameter di erences. Rocky Mountain Journal of Mathematics 43 (1) (2013) 291–327.

  • [15] S. Mukai: An introduction to invariants and moduli. Cambridge University Press (2003). Cambridge Studies in Advanced Mathematics 81

  • [16] R. Nanduri: Hilbert coe cients of Schubert varieties in Grassmannians. Journal of Algebra and Its Applications 14 (3) (2015) 1550036.

  • [17] T.V. Narayana: A partial order and its applications to probability theory. Sankhya: The Indian Journal of Statistics (1959) 91–98.

  • [18] F. Santos, C. Stump, V. Welker: Noncrossing sets and a Graßmann associahedron. In: Forum of Mathematics, Sigma. Cambridge University Press (2017) 49p.

  • [19] R.P. Stanley: Theory and application of plane partitions. Part 2. Studies in Applied Mathematics 50 (3) (1971) 259–279.

  • [20] B. Sturmfels: Gröbner bases and convex polytopes. American Mathematical Society (1996). University Lecture Series Vol. 8.

  • [21] R.A. Sulanke: Generalizing Narayana and Schröder numbers to higher dimensions. The Electronic Journal of Combinatorics 11 (1) (2004) 54p.

  • [22] R.A. Sulanke: Three dimensional Narayana and Schröder numbers. Theoretical computer science 346 (2–3) (2005) 455–468.


Journal + Issues